Alert archive / Florida / Flash Flood Warnings in 2015

Flash Flood Warning 28, NWS Tallahassee, FL

November 1, 2015Walton County, Florida

NWS Tallahassee, FL issued this flash flood warning at Nov 1, 2015, 5:00 PM CST for Walton County, Florida. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 1, 2015, 5:00 PM CST (23:00 UTC)
Expired
Nov 1, 2015, 8:00 PM CST
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 47 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 1, 6:00 PM CSTFLOOD1 E Caney Creek, FLSIX TO TWELVE INCHES OF WATER OVER ROAD AT HWY 2 IN CANEY CREEK AREA.
Nov 1, 6:00 PM CSTFLASH FLOOD1 E Caney Creek, FLSIX TO TWELVE INCHES OF WATER OVER ROAD AT HWY 2 IN CANEY CREEK AREA. THIS ALSO CONTRIBUTED TO A CAR ACCIDENT PER THE WALTON COUNTY SHERIFF FACEBOOK PAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WGUS52 KTAE 012300
FFWTAE
FLC131-020200-
/O.NEW.KTAE.FF.W.0028.151101T2300Z-151102T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
500 PM CST SUN NOV 1 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 800 PM CST
    
* AT 459 PM CST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN AND AN APPROACHING STORM IS PRODUCING RAIN FALL
  RATES OF THREE INCHES PER HOUR. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DE FUNIAK SPRINGS...EGLIN AIR FORCE BASE...UNION...LIBERTY...
  PAXTON...GORDON...FLOWERSVILLE...PLEASANT HILL...PINEY GROVE...POND
  CREEK...LAKEWOOD...ALPINE HEIGHTS...MOSSY HEAD...DARLINGTON...NEW
  HARMONY...SAND HILL...GASKIN...OAKWOOD HILLS...CENTER RIDGE AND FOX
  HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3099 8639 3099 8604 3077 8604 3064 8639

$$

11-MOORE
1 follow-up statement
714 
WGUS72 KTAE 020138
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
738 PM CST SUN NOV 1 2015

FLC131-020147-
/O.CAN.KTAE.FF.W.0028.000000T0000Z-151102T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WALTON FL-
738 PM CST SUN NOV 1 2015

...THE FLASH FLOOD WARNING FOR NORTHWESTERN WALTON COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...HOWEVER...FLOODING MAY TAKE ANOTHER FEW
HOURS TO SUBSIDE. THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN
AREAL FLOOD WARNING.

LAT...LON 3099 8639 3099 8604 3077 8604 3064 8639

$$

11-MOORE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 3:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Nov 1, 3:41 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
441 PM EST SUN NOV 1 2015

.Near Term [Through Tonight]...

Water vapor imagery shows the upper level low spinning near the
Dallas/Fort Worth area early this afternoon. A deep plume of
moisture was feeding northward from the southern Gulf to the central
Gulf coast region. At the surface, a broad area of low pressure was
analyzed south of the Louisiana coast with a southward trailing
cold front and NEWD extending warm front through central Georgia.

As the upper low moves east and the surface low lifts NE into
southern Alabama tonight, widespread showers with isolated
thunderstorms will overspread our CWA with the heaviest and most
concentrated area of convection generally along and west of the
river through daybreak. Widespread 1 to 2 inch rain amounts have
already fallen over portions of the Florida Panhandle and southeast
corner of Alabama earlier today with a few locations receiving 2 to
3 inches. We believe that this area could see another 1 to 3 inches
of rain in the next 24 hours so a Flash Flood Watch will be in
effect for the afternoon package. The eastern zones will see amounts
generally in the 1 to 2 inch range but will be monitored closely. In
addition to the heavy rain potential, there is a slight risk for
severe thunderstorms mainly for our Florida Panhandle and SE Alabama
zones. The greatest threat will be damaging winds but an isolated
tornado cannot be ruled out. With the strong warm air advection
ahead of the front, min temps will be well above seasonal levels in
the lower 70s.

.Short Term [Monday Through Tuesday Night]...

The surface low will continue pushing northeastward from southern
Alabama Monday morning towards the NC-VA coastline through Tuesday
morning, with a northeast-southwest oriented front trailing the low.
Deep layer flow will be from the southwest, keeping moisture
plentiful Monday and Monday night with PW values around 2". Such
rich moisture will mean that heavy rain is possible tomorrow.
Instability will be a limiting factor once again, but we should
continue to advect in a less stable air mass from over the water
ahead of the front, which could help MLCAPE to peak in the 1000-1500
J/kg range. Models are showing 0-6 km shear around 40-50 kts Monday
morning over the western portions of our area, so there will still
be a threat for damaging wind gusts with storms tomorrow.
Additionally, a low level jet will stretch along the front centered
roughly from Destin, FL to Macon, GA, increasing the 0-1 km shear to
around 30 kts along/near this line. With this amount of low level
wind shear, a few isolated tornadoes cannot be ruled out,
particularly north and west of a line from Panama City to Albany.

The northeastward motion of the storm system will begin to push the
strongest storms north of our area Monday evening. The threat of
heavy rain, damaging winds, and isolated tornadoes will be highest
Monday morning, tapering off into the afternoon and evening hours.
By Tuesday, only our south central Georgia and eastern Florida Big
Bend counties will even have a 20% chance of rain. Highs will be in
the upper 70s-mid 80s and lows will be mostly in the upper 50s-upper
60s.

.Long Term [Wednesday Through Sunday]...

After the frontal system pulls off to the northeast, we will see
drier conditions, but will stay abnormally warm for November. Highs
will be in the low-mid 80s and lows will be in the 60s. Another
frontal system will skirt towards the area as we head into the
weekend, increasing rain chances to 20-30% towards the end of the
period, which may bring some cooler conditions early next week.

&&

.Aviation...
[Through 18Z Monday]  Another round of showers and thunderstorms will
approach from the west this afternoon, with highest chances of rain
at ECP and DHN this evening. Expect IFR conditions at all terminals
early morning due to fog and thunderstorms.

&&

.Marine...

As a frontal system lifts northeastward through our area, winds
from the south will increase to around 20 kts overnight over the
western waters. Though the large-scale winds will lower to 15-20
kts Monday morning, seas will still occasionally be up to 8 ft
through around 10 AM ET, so small craft advisory is in effect
through mid-morning Monday. Additionally, winds and seas will be
locally higher during stronger storms. Winds will become lighter
and more easterly by Tuesday ahead of another approaching frontal
system.

&&

.Fire Weather...

With wet conditions expected through Monday, no fire weather issues
are anticipated.

&&

.Hydrology...

About 1-3" of rain has fallen over zones north and west of a line
from Panama City, FL to Albany, GA, with a few isolated areas
seeing closer to 4". The highest rainfall totals are expected to
stay northwest of our area, but an additional 1-2" is forecast for
the area, with isolated areas receiving closer to 2-4" more. A
flash flood watch is in effect through Monday afternoon west of
the Chattahoochee and Apalachicola rivers. In terms of river
flooding, a few sites along and west of the Chattahoochee and
Apalachicola rivers may rise to action stage, but no widespread
river flooding is forecast.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   71  85  65  83  66 /  20  70  20  20  10
Panama City   73  80  64  79  67 /  50  80  10  10  10
Dothan        72  79  59  79  62 /  80  90  10  10  10
Albany        72  83  62  80  64 /  50  80  30  10  20
Valdosta      71  88  69  85  66 /  20  60  20  20  20
Cross City    71  86  70  85  68 /  20  30  20  20  10
Apalachicola  75  80  66  79  68 /  30  70  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Monday afternoon FOR Calhoun-Central
     Walton-Coastal Bay-Coastal Gulf-Holmes-Inland Bay-Inland
     Gulf-Jackson-North Walton-South Walton-Washington.

     High Rip Current Risk until 3 AM EST /2 AM CST/ Monday FOR
     Coastal Bay-Coastal Gulf-South Walton.

GA...NONE.
AL...Flash Flood Watch through Monday afternoon FOR Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory until 10 AM EST Monday FOR Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...BARRY
SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...WESTON
MARINE...MOORE
FIRE WEATHER...CAMP
HYDROLOGY...MOORE

In the hours before

Local storm report, Nov 1, 3:41 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
441 PM EST SUN NOV 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     2 NW CAIRO              30.91N 84.23W
11/01/2015                   GRADY              GA   911 CALL CENTER

            TREES DOWN

&&

MCDERMOT
Local storm report, Nov 1, 3:42 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
442 PM EST SUN NOV 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     2 NW CAIRO              30.91N 84.23W
11/01/2015                   GRADY              GA   911 CALL CENTER

            TREES DOWN

&&

MCDERMOT
Local storm report, Nov 1, 3:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
443 PM EST SUN NOV 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     2 NW CAIRO              30.91N 84.23W
11/01/2015                   GRADY              GA   911 CALL CENTER

            TREES DOWN

&&

MCDERMOT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 11:50 AM CSTAreal Flood AdvisoryTAEWalton3 hr
Nov 1, 1:28 PM CSTFlash Flood WatchTAEBay, Calhoun, Gulf, Holmes, Jackson, Walton and 1 more27 hr
Nov 1, 3:17 PM CSTSmall Craft AdvisoryTAE11 hr
Nov 1, 5:57 PM CSTSpecial Marine WarningTAE33 min

Nearby

Flash Flood Warnings in Florida, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.